Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 113, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2017, 8:41 AM CDT for LaSalle County, Livingston County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 8:41 AM CDT (13:41 UTC)
- Expired
- Jul 11, 2017, 9:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaSalle County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 91 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted.
827
WUUS53 KLOT 111341
SVRLOT
ILC099-105-111430-
/O.NEW.KLOT.SV.W.0113.170711T1341Z-170711T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville Il
841 AM CDT TUE JUL 11 2017
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Northwestern Livingston County in central Illinois...
Southern La Salle County in north central Illinois...
* Until 930 AM CDT
* At 841 AM CDT, a severe thunderstorm was located near McNabb, or 9
miles southeast of Hennepin, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Streator, Pontiac, Marseilles, Flanagan, Wenona, Tonica, Grand
Ridge, Lostant, Cornell, Ransom, Rutland, Cedar Point, Kangley,
Long Point, Dana and Leonore.
Including the following interstates...
I-39 between mile markers 41 and 53.
I-55 between mile markers 196 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4129 8864 4086 8863 4086 8893 4093 8893
4093 8905 4110 8905 4110 8916 4128 8916
TIME...MOT...LOC 1341Z 266DEG 39KT 4113 8925
HAIL...<.75IN
WIND...60MPH
$$
DONOFRIO3 follow-up statements
291
WWUS53 KLOT 111358
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
858 AM CDT TUE JUL 11 2017
ILC099-105-111430-
/O.CON.KLOT.SV.W.0113.000000T0000Z-170711T1430Z/
Livingston IL-La Salle IL-
858 AM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHWESTERN LIVINGSTON AND SOUTHERN LA SALLE COUNTIES...
At 857 AM CDT, a severe thunderstorm was located near Wenona, or 10
miles west of Streator, and is nearly stationary. Southern Lasalle
county is the location of the highest wind concern.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Streator, Pontiac, Marseilles, Flanagan, Wenona, Tonica, Grand
Ridge, Lostant, Cornell, Ransom, Rutland, Cedar Point, Kangley, Long
Point, Dana and Leonore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4129 8864 4086 8863 4086 8893 4093 8893
4093 8905 4110 8905 4110 8916 4128 8916
TIME...MOT...LOC 1357Z 266DEG 39KT 4114 8902
HAIL...<.75IN
WIND...60MPH
$$
DONOFRIO796
WWUS53 KLOT 111416
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
916 AM CDT TUE JUL 11 2017
ILC105-111425-
/O.CAN.KLOT.SV.W.0113.000000T0000Z-170711T1430Z/
Livingston IL-
916 AM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LIVINGSTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Winds to 50 mph remain possible. Therefore, the warning has been
cancelled.
LAT...LON 4129 8864 4111 8864 4111 8896 4110 8905
4128 8905
TIME...MOT...LOC 1415Z 266DEG 39KT 4114 8898
$$
ILC099-111430-
/O.CON.KLOT.SV.W.0113.000000T0000Z-170711T1430Z/
La Salle IL-
916 AM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR CENTRAL LA SALLE COUNTY...
At 915 AM CDT, a severe thunderstorm was located near Tonica, or 7
miles west of Streator, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Streator, Marseilles, Grand Ridge, Ransom, Kangley and Leonore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4129 8864 4111 8864 4111 8896 4110 8905
4128 8905
TIME...MOT...LOC 1415Z 266DEG 39KT 4114 8898
HAIL...<.75IN
WIND...60MPH
$$
DONOFRIO073
WWUS53 KLOT 111421
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
921 AM CDT TUE JUL 11 2017
ILC099-111431-
/O.EXP.KLOT.SV.W.0113.000000T0000Z-170711T1430Z/
La Salle IL-
921 AM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA SALLE COUNTY WILL
EXPIRE AT 930 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4129 8864 4111 8864 4111 8896 4110 8905
4128 8905
TIME...MOT...LOC 1420Z 266DEG 39KT 4114 8895
$$
DONOFRIOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:11 AM CDT, 30 minutes earlier.
Area forecast discussion, Jul 11, 8:11 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 811 AM CDT Tue Jul 11 2017 .UPDATE... 756 AM CDT Main focus in the near term is with MCS currently tracking through western IL. Overall trends with this broken line of convection has been for it to be subsevere, however, latest IR satellite and radar trends would suggest some intensification is occurring. This seems reasonable given that these storms are following the instability/moisture axis, with somewhat more favorable conditions ahead of it in central IL. So am concerned for more robust development across the southern CWA over the next several hours, with potential for at least isolated severe. At this point strongest convection appears to probable along and southeast of a line from La Salle southeast to Kankakee IL and Rensselaer IN, as this line moves east southeast. Monitoring a hail and wind threat, along with heavy downpours and possible localized flooding. Rodriguez && .SHORT TERM... 327 AM CDT Through tonight... The main concern during the period will be convective chances and timing, along with the threat of heavy rain and strong storms. Isolated to widely scattered thunderstorms have continued to develop across across portions of west central IL and most recently across my far southeastern counties in IN. This appears to be aided by the approach of subtle mid-level disturbance and continued lower-level warm air advection/moisture convergence. It appears that this will convection will continue for the next few hours as the mid-level impulse moves over the area. However, much of the activity looks to remain confined to my far southern CWA. Periods of heavy rain will be the primary concern with these storms, especially if they continue to move over the same areas. Otherwise, another area we are watching is a convectively enhanced disturbance over NE, with an associated ongoing MCS into western IA. The remnants of this activity look to continue shifting east-southeastward through this morning. As a result these storms could move over my far southern counties later this morning into the early afternoon. While the storms are likely to weaken some as the move across southern IA early this morning, they could become reinvigorated later this morning into the early afternoon as they try to shift into central IL. As a result, I cant rule out the possibility for some hail threat with these storms, should they regenerate in my south later this morning. Heavy rain would also be likely with any storms given the high moisture content. For much of northern Illinois it appears most areas will remain precipitation free through the day as capping looks to hold. It will be another warm and humid day as highs climb into the mid to upper 80s. Better chances for thunderstorms looks to arrive over northern IL this evening and tonight. This looks to occur as the surface boundary to our south shifts back northward across the area tonight in response to the next surface low shifting northeastward across the Upper Midwest. This feature will help induce a southwesterly low-level jet across much of the Mid and Upper Mississippi Valley region this evening and overnight. This will set the stage for convective development along the nose of this low-level jet from southern MN southeastward through southern WI and into northern IL this evening. Expect these storms to be capable of producing a period of torrential rainfall and possibly some hail as they gradually shift east-northeastward across northern IL along the nose of the low-level jet later this evening into the early overnight period. Following this period of storms, it appears possible that the remnants of an MCS, which will develop well to our northwest tonight, may try to shift towards far northern IL by early Wednesday morning. This MCS will likely be in a weakening state, so the severe threat with it may end up being low if it even makes it into northern IL early Wed before falling apart. KJB && .LONG TERM... 347 AM CDT Wednesday through Monday... The main concerns will continue to focus on the threat of another period or two of convection on Wednesday into Thursday, some of which could be severe and produce heavy rain. Additionally, hot and very humid conditions are likely Wednesday, with heat indices likely to be 100-105. It appears likely that any ongoing convection from any decaying MCS over northern IL early Wednesday morning will not have an impact on the temperature forecast for Wednesday. However, this possibility will need to be monitored. Assuming this to be the case, southwest surface winds in the warm sector of a surface low tracking north of the area, should allow temperatures to top out in the low to possible even some mid 90s. This in combination with dewpoints in the mid 70s is likely to result in very uncomfortable hot and humid conditions. Heat indices of 100-105 look probable Wednesday afternoon. A cold front, associated with the surface low to our north, is expected to gradually sag southward over the area Wednesday night. This front looks to become the focus for late afternoon and evening thunderstorm development across southern WI and into northern IL. Assuming this occurs, given the presence of a very unstable environment and ample deep layer shear, strong to severe thunderstorms will again be possible as this front drops across the area into Wednesday night. Heavy rain will also continue to be likely with these storms. Convective trends on Thursday are of low confidence at this time. This is mainly due to uncertainties with the convective impacts from Wednesday nights storms, and hence where the effect frontal boundary will end up during the day on Thursday. Nevertheless, some strong storms could again develop across portions of the area Thursday as diabatic heating as a moist boundary layer destabilizes the prefrontal airmass. Its possible that this threat of storms could end up mainly south of I-80. A period of quiet weather looks to set up for Friday and into at least the first half of the weekend as a surface ridge of high pressure builds over the area. Temperatures are likely to cool into the lower to mid 80s on Friday, but will likely inch back up into the mid to upper 80s later in the weekend. KJB && .AVIATION... For the 12Z TAFs... Main forecast concern this period is timing of a lake breeze wind shift in the afternoon. There is also some concern over convective potential today. Weak high pressure has settled over nrn IL/IN and winds remain calm to lgt/vrbl light and variable across the region. With a very moist airmass in place there has been some patchy fog observed, but expect that any residual fog should burn off at or shortly after issuance time. With a weak pressure gradient remaining in place through the morning and into early afternoon, lgt/vrbl winds are likely to continue for several more hours. Lake breeze development is likely, turning winds to ely at ORD/MDW and nly- nely at GYY. There does not appear to be a strong push of cooler air behind the lake breeze, so expect that the ely winds should be less than 10kt. There may be a small chance for some shra/tsra development along the lake breeze boundary in the afternoon and a chance for renewed tsra development along old outflow boundaries and a weak quasi- stationary front setting up south of the IL/Kankakee Rivers. Latest observed convective trends, following a cluster of thunderstorms over sern Iowa and more spotty convection into central Indiana would suggest that additional thunderstorm development should be along an axis of instability from sern Iowa through central IL/IN. So, at this time, expect that the most favored location for tsra would be south of the terminals. However, some guidance is suggesting the potential for some tsra over nrn IL by arnd 00Z. At this time, confidence is too low to mention any ts in the TAFs. && .MARINE... 325 AM CDT Weak low pressure will move across southern Lake Michigan tonight and then dissipate as it moves into the eastern Great Lakes region tonight. Weak high pressure building across Lake Michigan today will set up generally light and variable winds over the lake. Winds will turn to an onshore direction over the nearshore waters this afternoon while winds over the open waters remain generally light and variable through the day. A weak quasi-stationary frontal boundary should set up just south of the lake today, but will lift north as a warm front tonight as low pressure over the central plains deepens while tracking to the upper Mississippi Valley by Wednesday morning. Strengthening south to southwest winds will develop over the lake in advance of the low and as the warm front passes to the north. By Wednesday night, the low is expected to turn east and track across the center of the lake and move into the eastern Great Lakes by Thursday. Following the passage of this low, a period of more northerly winds will set up and a north fetch will persist through through Friday. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 11, 4:36 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
436 AM CDT Tue Jul 11 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120945-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
436 AM CDT Tue Jul 11 2017 /536 AM EDT Tue Jul 11 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Today and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
Elevated Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Thunderstorms are expected at times from mid morning into the
early afternoon, mainly south of a line from Ottawa through
Kankakee to Rensselaer Indiana. These storms will be capable of
producing a period of very heavy rainfall, gusty winds, and
possibly some hail.
Additional scattered thunderstorms are expected to develop
over northwestern Illinois early this evening, before shifting
east-northeastward across portions of north central and
northeastern Illinois later in the evening. These storms will
also be capable of producing some very heavy rainfall and
possibly some hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
Thursday...
Limited Severe Thunderstorm Risk.
DISCUSSION:
Periodic chances for showers and thunderstorms are likely through
Thursday. Very heavy rainfall will be possible with these
thunderstorms. There is also a risk of severe thunderstorms,
particularly late Wednesday afternoon and evening.
Heat index values of 100 to 105 degrees are expected on
Wednesday.
In addition...flooding is expected along portions of the Des
Plaines River in Lake County, Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely not be needed.
GENERAL STORM MOTION OF THE DAY:
Moving to the east at around 30 mph.
&&
LMZ740>745-120945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
436 AM CDT Tue Jul 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
436 AM CDT Tue Jul 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Today and Tonight.
Thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible through Thursday.
&&
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 11, 8:33 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
833 AM CDT TUE JUL 11 2017
ILZ019-032-111415-
Livingston IL-La Salle IL-
833 AM CDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON AND
SOUTHWESTERN LA SALLE COUNTIES UNTIL 915 AM CDT...
At 833 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lacon, moving east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Streator, Oglesby, Gridley, Flanagan, Wenona, Tonica, Grand Ridge,
Lostant, Cornell, Rutland, Cedar Point, Kangley, Long Point, Dana and
Leonore.
Including the following interstates...
I-39 between mile markers 41 and 53.
I-55 near mile marker 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4093 8893 4093 8905 4110 8905 4110 8916
4128 8916 4130 8872 4076 8871 4075 8893
TIME...MOT...LOC 1333Z 271DEG 34KT 4102 8936
DONOFRIOThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:22 PM CDT | Special Weather Statement | LOT | LaSalle | 38 min |
| Jul 10, 8:34 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 41 min |
| Jul 10, 9:28 PM CDT | Special Weather Statement | LOT | Kendall | 32 min |
| Jul 10, 9:34 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 41 min |
| Jul 11, 8:33 AM CDT | Special Weather Statement | LOT | Marshall | 42 min |
| Jul 11, 9:18 AM CDT | River Flood Warning | LOT | Lake | 14 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.